Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Morristown, TN

June 4, 2001Loudon County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2001, 6:34 PM EDT for Loudon County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 6:34 PM EDT (22:34 UTC)
Expired
Jun 4, 2001, 7:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:00 PM EDTThunderstorm WindLenoir City, TNSeveral power lines and two trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 042234
SVRMRX
TNC105-042315-
/NEW.KMRX.SV.W.0102.042234-042315/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LOUDON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENOIR CITY AROUND 655 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3581 8447 3563 8444 3568 8417 3582 8420

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:37 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 3:37 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH 362 FOR THE NORTHERN CUMBERLAND PLATEAU
AND A PORTION OF THE CENTRAL TENNESSEE VALLEY UNTIL 8 PM EDT...

MID AFTERNOON MODERATE TO STRONG INSTABILITY HAS DEVELOPED ACROSS
CENTRAL KENTUCKY/TENNESSEE...AND WILL GREET A SOUTHEAST-MOVING
OUTFLOW BOUNDARY (PRESENTLY POSITIONED FROM NEAR KLEX...TO KHOP...TO
KJBR)...INDUCED BY AN OVERNIGHT MCS IN MISSOURI.

THE LATEST MODELS DO NOT ADEQUATELY CAPTURE THIS OUTFLOW BOUNDARY
(MOS POP/S VERY CONSERVATIVE)...DESPITE IT/S RATHER LARGE SCALE. WHAT
THE MODELS DO IMPLY IS THAT AN AREA OF THUNDERSTORMS WILL FORM WITH
ACCELERATED L/L FLOW...AND MOVE ACROSS THE OHIO RIVER VALLEY TONIGHT
(THIS TRACK MAY BE A LITTLE TOO FAR NORTH CONSIDERING L/L THICKNESS
PATTERN). THIS WARRANTS A LIKELY POP IN THE NORTHEAST...WITH SOME
SEVERE MENTIONED FOR THE DURATION OF PERIOD ONE CONSIDERING THE TWO
TRIGGERS. FARTHER SOUTH...WITH A STRONGLY UNSTABLE ATMOSPHERE BY LATE
AFTERNOON OR EARLY EVENING SOUTH/CENTRAL...WILL MENTION SEVERE SOUTH
OF THE WATCH BOX 362 INTO THE SOUTHERN TENNESSEE VALLEY/MOUNTAINS.

TUESDAY...AN AXIS OF HIGH MOISTURE STREAMS UP FROM THE SOUTHWEST INTO
THE FORECAST AREA. DO NOT EXPECT TOO MANY BREAKS IN OVERCAST (GOING
MOSTLY CLOUDY)...WITH HIGH PWAT/S AND MODERATE INSTABILITY DURING
THE AFTERNOON. A STRONG TRIGGER IS NOT PRESENT...BUT RESIDUAL
OUTFLOWS AND A SHORTWAVE CONNECTION FROM THE SOUTHWEST JUSTIFIES A
LIKELY POP.

TUESDAY NIGHT...THE MOISTURE PROFILE IS NEARLY SATURATED ALL THE WAY
UP...SO IT WON/T TAKE MUCH TO GENERATE SHOWERS.

WEDNESDAY...THE MOISTURE PROFILE WILL LOOKS TO INCREASE...WITH
SO MUCH MOISTURE THAT AFTERNOON RECOVERY IN STATIC STABILITY MAY BE
LIMITED. STILL...WITH A DEVELOPING SURFACE LOW MOVING IN THE OHIO
VALLEY (AND A COLD FRONT STRETCHING TO THE SOUTHWEST)...WILL MENTION
LIKELY POP/S.

LOOKS LIKE THE FORECAST AREA WILL SEE A FRONTAL PASSAGE WEDNESDAY
NIGHT OR EARLY THURSDAY...WITH DRIER AIR BEGINNING TO WORK INTO THE
REGION. AT THIS TIME...WILL KEEP THE WEEKEND DRY...WITH TEMPERATURES
SLIGHTLY BELOW TO NEAR NORMAL THROUGH SUNDAY.

FCSTID = 4
CHA   68  84  67  81 /  40  60  50  70
TYS   66  83  66  81 /  50  60  50  70
TRI   64  81  65  80 /  70  60  50  70
OQT   66  83  66  81 /  50  60  50  70

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

In the hours before

Special weather statement, Jun 4, 1:29 PM EDT, 5 hours 5 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-042100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
129 PM EDT MON JUN 4 2001

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE PLATEAU...
EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA LATE THIS AFTERNOON AND EVENING...

A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS
AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR
LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG
AND SOUTH OF THE FRONT.  A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING
OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT
LATER TODAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED
ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING.

GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY.  THE
MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH.
ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY...
TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY
PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jun 4, 2:00 PM EDT, 4 hours 34 minutes before
TNZ012>014-035>038-067>074-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 362 IN EFFECT UNTIL 800 PM
EDT(700 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...KNOX...ROANE...BLOUNT...MORGAN...
LOUDON...UNION...SCOTT...CLAIBORNE...ANDERSON...GRAINGER...SEVIER...
CAMPBELL AND JEFFERSON. THE WATCH IS IN EFFECT UNTIL 800 PM EDT(700
PM CDT).

A WARM FRONT WAS LOCATED ACROSS EAST TENNESSEE EARLY THIS
AFTERNOON...GENERALLY FROM MADISONVILLE TO CROSSVILLE TO NEAR
LEXINGTON...KENTUCKY...WITH WARM...MOIST AND VERY UNSTABLE AIR ALONG
AND SOUTH OF THE FRONT.  A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING
OVER WESTERN KENTUCKY WILL MOVE EAST AND INTERSECT THE WARM FRONT
LATER TODAY.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED
ALONG THE WARM FRONT LATE THIS AFTERNOON AND EVENING.

GIVEN THE VERY MOIST AND UNSTABLE AIR AND RELATIVELY STRONGER WINDS
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE LATER TODAY.  THE
MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP TO 1 INCH.
ALSO...GIVEN THE VERY MOIST AIR ACROSS THE TENNESSEE VALLEY...
TORRENTIAL RAINFALL IS LIKELY WITH THE STRONGER STORMS WHICH MAY
PRODUCE PONDING OF LOW LYING AREAS AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.
Special weather statement, Jun 4, 5:37 PM EDT, 57 minutes before
TNZ015>018-039>047-VAZ001-002-005-006-008-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 363 IN EFFECT UNTIL MIDNIGHT
EDT(1100 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...WASHINGTON...WISE...CITY OF NORTON...
LEE...CARTER...UNICOI...COCKE...SULLIVAN...RUSSELL...HAWKINS...
JOHNSON...CITY OF BRISTOL...SCOTT...GREENE...HAMBLEN AND HANCOCK. THE
WATCH IS IN EFFECT UNTIL MIDNIGHT EDT.

A LINE OF STRONG TO SEVERE STORMS ACROSS SOUTHEAST KENTUCKY WAS
MOVING EAST AT 40 MPH. THIS LINE SHOULD TURN SOUTHEAST ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THIS LINE SHOULD ENTER
VIRGINIA AND TENNESSEE BETWEEN 7 AND 8 PM EDT. THEN IT WILL RACE
ACROSS THE TRI CITIES REGION BY 9 PM. THIS LINE HAS HAD A HISTORY
OF PRODUCING WINDS IN EXCESS OF 60 MPH CAUSING WIND DAMAGE SUCH AS
DOWNED TREES...HAIL UP TO AN INCH IN DIAMETER AND FREQUENT
LIGHTENING.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:10 PM EDTSevere Thunderstorm WarningMRXMarion65 min
Jun 4, 7:56 PM EDTSevere Thunderstorm WarningMRXMarion64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.